Colorado, 2007Debris Flow in Colorado, April 19, 2007
April 19, 2007 · NWS GJT · 1 event in 1 county or zone
Spring warmth and snowmelt resulted in a massive rock slide.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring warmth and snowmelt resulted in a massive rock slide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 19, 2:40 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 19, 2:40 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT THU APR 19 2007
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
WEDNESDAYS TROUGH WILL CONTINUE ROTATING NORTHEAST AND OUT OF THE
AREA. FLOW ALOFT WILL BECOME WESTERLY THEN NORTHWESTERLY BY LATE
AFTERNOON. ONLY THE NORTHWEST MOUNTAINS OF CO AND THE EASTERN UINTA
MOUNTAINS WILL SEE ISOLD SNOW SHOWERS TODAY AS THE LAST OF THE VORT
MAXES ROTATES THROUGH THE NORTHERN HALF OF THE FORECAST AREA. VERY
LITTLE MOISTURE WILL BE AVAILABLE FOR THIS FEATURE TO WORK WITH SO
THE CHANCE OF RAIN AND SNOW WILL BE LOW. SURFACE WINDS WILL INCREASE
TO JUST BREEZY THIS AFTERNOON.
TONIGHT WILL SEE ANOTHER TROUGH SPLIT ALONG THE WEST COAST WITH ITS
SOUTH COMPONENT DIGGING AND DEEPENING OVER SOUTHERN CA. HIGH CLOUDS
WILL SPREAD NORTHEAST IN THE DRY STRENGTHENING SOUTHWEST FLOW AHEAD
OF THIS SYSTEM ON FRIDAY. THE SPLIT TROUGH WILL MOVE STEADILY EAST
AND PRECIPITATION CHANCES WILL INCREASE FRIDAY NIGHT...ESPECIALLY
AFTER MIDNIGHT.
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE CORE OF THE NEXT UPSTREAM PACIFIC SYSTEM TRACKS ACROSS SRN
ARIZONA. LATEST GFS HAS THIS SYSTEM BECOMING AN OPEN WAVE AS
UPSTREAM ENERGY PUSHES IT EAST. A WEAK BAROCLINIC ZONE MANAGES TO
MOVE ACROSS WRN COLORADO DESPITE THE CORE BEING OVER SRN ARIZONA.
ENOUGH MOISTURE AND COLD ADVECTION FOR SCATTERED SHOWERS...
BECOMING MORE NUMEROUS OVER THE HIGH COUNTRY WITH ISOLATED
AFTERNOON THUNDER.
THE NEXT PACIFIC LOW QUICKLY FOLLOWS BEHIND DEPARTING WAVE WITH
THE LEADING EDGE ARRIVING SUNDAY AFTERNOON. MODEL DATA SHOWS THIS
CLOSED LOW STICKING AROUND FOR A COUPLE OF DAYS...PERHAPS LONGER
WITH THE ECMWF SHOWING SLOWER EASTWARD PROGRESSION. NOT A VERY
STRONG SYSTEM WITH THE H5 CORE AROUND 560 DM...BUT CLOSED LOW WILL BE
AROUND THE FOUR CORNERS AREA AND MOISTURE GETS WRAPPED AROUND.
EXPECT UNSETTLED WEATHER FROM SUNDAY AFTERNOON THROUGH TUESDAY...AND
PERHAPS INTO WEDNESDAY. THERE WILL BE POTENTIAL FOR SIGNIFICANT
SNOWFALL IN THE UPPER ELEVATIONS OF THE SAN JUAN AND ELK MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
CC/PF
Hazardous weather outlook, Apr 19, 3:16 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MDT THU APR 19 2007
COZ001>014-017>023-UTZ022>025-027>029-201100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
416 AM MDT THU APR 19 2007
UPDATED TO ADD FREEZE WARNING FOR EARLY THIS MORNING
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...THROUGH EARLY THIS MORNING
LIGHT WINDS AND DRY CONDITIONS WILL ALLOW TEMPERATURES TO FALL
INTO THE UPPER 20S TO NEAR 30 IN COLORADO WESTERN VALLEYS AND
THE EAST-CENTRAL VALLEYS OF UTAH. THESE COLD TEMPERATURES MAY
HARM TENDER VEGETATION IN THE VICINITIES OF GRAND JUNCTION...
MOAB...MONTROSE...DELTA...OLATHE...HOTCHKISS...AND PAONIA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AND
MOUNTAIN SNOW SHOWERS TO THE AREA FRIDAY NIGHT AND SATURDAY.
YET ANOTHER WEATHER SYSTEM IS EXPECTED IN THE AREA EARLY NEXT
WEEK WITH A CHANCE OF THUNDERSTORMS AND MOUNTAIN SNOW SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CC/PF
Debris Flow, West Elk and Sawatch Mountains
- When
- April 19, 6:30 AM MST to 7:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowmelt helped loosen large boulders on the mountainside above McClure Pass which resulted in a massive rock slide that completely blocked Highway 133 until May 5th when one lane was finally opened. Many of the boulders were very large, with the largest measuring 15 feet in diameter by 100 feet in length.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, April 19, 2007$30,000 · 90 kt wind · 1 event
- Frost and Freeze in Colorado, April 19, 2007$20,000 · 3 events
- Hail in North Carolina, April 19, 20071 in hail · 4 events
- Hail in South Carolina, April 19, 20070.88 in hail · 4 events
- Flooding in Indiana, April 19 to 23, 20072 events
- Flooding in New York, April 19 to 21, 20072 events
- Hail in Georgia, April 19, 20071.5 in hail · 2 events
- Hail and Damaging Wind in South Carolina, April 19 to 20, 2007$1,000 · 1 in hail · 2 events
- Hail in South Carolina, April 19, 20071.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29732.